Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 256, NWS Lincoln, IL

August 5, 2008Cass County, Morgan County, Scott County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 5, 2008, 5:25 PM CDT for Cass County, Morgan County, Scott County, Illinois. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2008, 5:25 PM CDT (22:25 UTC)
Expired
Aug 5, 2008, 6:30 PM CDT
In force
65 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

Counties Cass County, IL, Morgan County, IL, Scott County, IL

The radar

The Lincoln radar (KILX), 101 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 6:10 PM CDTTSTM WND DMG1 W Jacksonville, ILTREES UP TO 2 FEET IN DIAMETER DOWN, AND POWER LINES BLOCKING HIGHWAY 104.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 2:59 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 052225
SVRILX
ILC017-137-171-052330-
/O.NEW.KILX.SV.W.0256.080805T2225Z-080805T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
525 PM CDT TUE AUG 5 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SCOTT COUNTY IN WEST CENTRAL ILLINOIS...
  NORTHERN MORGAN COUNTY IN WEST CENTRAL ILLINOIS...
  CASS COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 630 PM CDT.

* AT 525 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES NORTHWEST OF MEREDOSIA...OR ABOUT 18 MILES SOUTHWEST OF
  RUSHVILLE...AND WAS MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MEREDOSIA...
  NAPLES...
  BLUFFS...
  BEARDSTOWN...
  ARENZVILLE...
  BLUFF SPRINGS...
  CHAPIN...
  JACKSONVILLE...

OTHER LOCATIONS IN THIS WARNING INCLUDE...ALEXANDER...ASHLAND...
CHANDLERVILLE...LITERBERRY AND VIRGINIA.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3980 9063 3983 9059 3988 9060 3992 9055
      3998 9053 4001 9049 4001 9047 4008 9000
      3970 8999 3974 9064
TIME...MOT...LOC 2225Z 271DEG 36KT 3991 9070

$$

BARNES
3 follow-up statements
000 
WWUS53 KILX 052244
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
544 PM CDT TUE AUG 5 2008

ILC017-137-171-052330-
/O.CON.KILX.SV.W.0256.000000T0000Z-080805T2330Z/
CASS-MORGAN-SCOTT-
544 PM CDT TUE AUG 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CASS...NORTHERN MORGAN AND NORTHWESTERN SCOTT COUNTIES...

AT 543 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5
MILES WEST OF ARENZVILLE...OR ABOUT 8 MILES SOUTH OF BEARDSTOWN...
MOVING EAST AT 35 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  ARENZVILLE...
  BLUFF SPRINGS...
  CONCORD...
  VIRGINIA...
  JACKSONVILLE MUNICIPAL AIRPORT...
  JACKSONVILLE...
  LITERBERRY...
  CHANDLERVILLE...
  PHILADELPHIA...
  SINCLAIR...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3980 9063 3983 9059 3988 9060 3992 9055
      3998 9053 4001 9049 4001 9047 4008 9000
      3970 8999 3974 9064
TIME...MOT...LOC 2244Z 271DEG 36KT 3990 9045

$$

BARNES
000 
WWUS53 KILX 052311
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
611 PM CDT TUE AUG 5 2008

ILC017-137-171-052330-
/O.CON.KILX.SV.W.0256.000000T0000Z-080805T2330Z/
CASS-MORGAN-SCOTT-
611 PM CDT TUE AUG 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CASS...NORTHERN MORGAN AND NORTHWESTERN SCOTT COUNTIES...

AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PHILADELPHIA...OR ABOUT 7 MILES SOUTHEAST OF VIRGINIA...
MOVING EAST AT 35 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3980 9063 3983 9059 3988 9060 3992 9055
      3998 9053 4001 9049 4001 9047 4008 9000
      3970 8999 3974 9064
TIME...MOT...LOC 2311Z 271DEG 36KT 3990 9007

$$

BARNES
000 
WWUS53 KILX 052326
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
626 PM CDT TUE AUG 5 2008

ILC017-137-171-052337-
/O.EXP.KILX.SV.W.0256.000000T0000Z-080805T2330Z/
CASS-MORGAN-SCOTT-
627 PM CDT TUE AUG 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR CASS...NORTHERN MORGAN AND
NORTHWESTERN SCOTT COUNTIES EXPIRES AT 630 PM CDT...

AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3980 9063 3983 9059 3988 9060 3992 9055
      3998 9053 4001 9049 4001 9047 4008 9000
      3970 8999 3974 9064
TIME...MOT...LOC 2327Z 271DEG 36KT 3989 8986

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:51 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 5, 2:51 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
251 PM CDT TUE AUG 5 2008

.DISCUSSION...
ISSUED 251 PM CDT TUE AUG 5 2008

WE FELL JUST SHY OF OFFICIAL HEAT ADVISORY CRITERIA TODAY...WHICH WAS
THE FEAR DUE TO ONGOING CONVECTION. THE PROSPECT OF ANY SIGNIFICANT
SUNSHINE THE REST OF THE DAY IS DIMINISHING AS CONVECTION DEVELOPS
BACK TO THE WEST IN N MO. HAVE ALREADY CANCELLED THE HEAT ADVISORY.

SHORT TERM...TONIGHT THROUGH THURSDAY.
THE COLD FRONT APPEARS TO JUST PASSED THROUGH GBG IN OUR NW AREA.
CONVECTION WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF THE FRONT
THROUGH THIS EVENING. A FEW STRONG STORMS WILL BE
POSSIBLE...MAINLY IN OUR SE AREA. OUR 18Z SOUNDING SHOWED MORE
STABLE AIR THIS FAR NORTH...BUT A BRIEF PERIOD OF SUNSHINE FROM
IJX AND SPI TO EFFINGHAM AND LWV MAY HELP DIMINISH THE LOW LEVEL
CIN...AND INCREASE THE MUCAPES. THE LATEST SWOMCD HIGHLIGHTED OUR
SE AREA FOR A POTENTIAL WATCH LATER THIS AFTN.

WILL KEEP HIGH CHC TO LIKELY POPS THIS EVENING IN THE SOUTHERN
HALF OF THE CWA...WITH LOWER CHANCES AFTER MIDNIGHT CENTRAL AND
NORTH.

GUIDANCE IS IN A LITTLE BETTER AGREEMENT ON THE FRONTAL
POSITION BY 12Z WED...KEEPING IT CLOSE TO THE SOUTHERN BORDER OF
OUR CWA SOUTH OF LWV. OUR SE 6 COUNTIES APPEAR TO HAVE THE HIGHEST
POTENTIAL FOR STORMS ON WED...WITH SLIGHT CHANCES EXTENDING BACK
TWRD SPI AND IJX.

THE NAM...GFS...AND ECMWF ALL INDICATE A STORM COMPLEX DEVELOPING
WED NIGHT IN NC MO AND ROLLING TOWARD SC IL. THE GFS IS ABOUT 6 TO
12 HOURS FASTER THAN THE NAM AND ECMWF...BUT POSITIONING IS
SIMILAR. WILL KEEP SOME SCHC POPS IN OUR SOUTH DUE TO THE
PROXIMITY OF THAT POTENTIAL MCS.

WITH THE NAM BEING SLOWER WITH THE SYSTEM...IT LINGERS PRECIP NEAR
OUR S CWA THROUGH THURS. BUT THE GFS AND ECMWF PUSH THE FRONT
FARTHER SOUTH AND KEEP US DRY. WILL KEEP A DRY FORECAST FOR THUR.

LONG TERM...FRIDAY THROUGH TUESDAY.
HIGH PRESSURE IS EXPECTED TO PROVIDE PLEASANT WEATHER FOR FRIDAY
THROUGH SUNDAY...AND GUID IS IN DECENT AGREEMENT THROUGH SUNDAY.
AFTER THAT...THERE ARE SIGNIFICANT DIFFERENCES IN THE GFS AND
ECMWF. THE ECMWF CONTINUES TO PUSH A STRONG STORM SYSTEM DIRECTLY
OVER CENTRAL ILLINOIS ON SUNDAY NIGHT AND MONDAY. THE GFS HAS THAT
COMPLEX WELL SOUTH OF US. I INTRODUCED /SILENT/ SLIGHT CHANCE
POPS FROM SUNDAY AFTERNOON THROUGH TUES TO ACCOUNT FOR THE
POTENTIAL SYSTEM AND LINGERING FRONTAL BOUNDARY. BOTH ECMWF AND GFS
HAVE BEEN CONSISTENT IN THEIR DIFFERING SOLUTIONS SO FAR...SO
DECIDED TO KEEP THE POPS LOW.

SHIMON
&&

.AVIATION...
ISSUED 1240 PM CDT TUE AUG 5 2008

DEVELOPING MCS HAS TRACKED JUST SOUTHEAST OF THE TAF SITES EARLY
THIS AFTERNOON...LEAVING BEHIND A MID-LEVEL OVERCAST.
MEANWHILE...ISOLATED SHOWERS/STORMS ARE BEGINNING TO DEVELOP ALONG
SYNOPTIC COLD FRONT AS IT APPROACHES THE ILLINOIS RIVER.
ATMOSPHERE ACROSS MUCH OF CENTRAL ILLINOIS IS RELATIVELY
STABLE...SO EXTENT OF STORM DEVELOPMENT AHEAD OF FRONT THIS
AFTERNOON IS STILL IN QUESTION. BASED ON STABILITY PARAMETERS AND
LATEST SATELLITE/RADAR TRENDS...WILL ONLY CARRY VCTS AT
KSPI...KDEC...AND KCMI THROUGH EARLY EVENING. FURTHER NORTH...FRONT
WILL PASS THROUGH KPIA BEFORE ANY STORMS FIRE...SO HAVE LEFT
THUNDER MENTION OUT. WINDS WILL BE LIGHT AND VARIABLE THIS
AFTERNOON...BUT WILL SWITCH TO NW EARLY THIS EVENING ONCE THE
FRONT SLIDES OFF TO THE EAST. WITH CLEARING SKIES AND LIGHT WINDS
OVERNIGHT...FOG IS A GOOD BET...ESPECIALLY ACROSS LOCATIONS THAT
PICKED UP RAIN TODAY. WILL FEATURE TEMPO GROUPS WITH VSBYS
REDUCED TO BETWEEN 3 AND 4SM TO COVER THIS. AFTER THAT...EXPECT
MOSTLY CLEAR SKIES AND LIGHT N/NE WINDS WEDNESDAY MORNING.

BARNES
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 5, 3:06 PM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
306 PM CDT TUE AUG 5 2008

ILZ027>031-036>038-040>046-048-053>057-063-061100-
CHAMPAIGN-CLARK-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MOULTRIE-PEORIA-PIATT-SCHUYLER-
STARK-TAZEWELL-VERMILION-WOODFORD-
306 PM CDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
AS A COLD FRONT DROPS INTO THE AREA. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS WEATHER IS NOT ANTICIPATED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ047-049>052-061-062-066>068-071>073-061100-
CASS-CHRISTIAN-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-
MORGAN-RICHLAND-SANGAMON-SCOTT-SHELBY-
306 PM CDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP IN ADVANCE OF A COLD FRONT THIS AFTERNOON.
FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL CAN BE
EXPECTED. SOME OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH AND PENNY SIZED HAIL POSSIBLE. THE
SEVERE WEATHER THREAT WILL SHIFT INTO SOUTHERN ILLINOIS LATER THIS
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS WEATHER IS NOT ANTICIPATED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...MAINLY
BETWEEN 3 PM AND 10 PM.

BARNES

In the hours before

Local storm report, Aug 5, 2:19 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
219 PM CDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     TSTM WND DMG     HOOPESTON               40.47N 87.67W
08/05/2008                   VERMILION          IL   EMERGENCY MNGR

            25 TO 30 LARGE TREES DOWN ON THE NORTHEAST SIDE OF
            HOOPESTON. 1 LARGE TREE DESTROYED A CAR

&&

KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:52 AM CDTSevere Thunderstorm WarningILXFulton, Knox, Marshall, Peoria, Stark, Tazewell and 1 more53 min
Aug 5, 4:42 AM CDTSevere Thunderstorm WarningILXMcLean, Mason, Peoria, Tazewell, Woodford48 min
Aug 5, 5:24 AM CDTSevere Thunderstorm WarningILXChampaign, McLean24 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.